A review of adverse drug events reported to the FDA suggests that more powerful statins come with a greater risk of myopathy.
More powerful statins tend to lead to more muscle-related side effects, according to a study of adverse effects associated with the cholesterol-lowering drugs reported to the FDA. The study
, published online on August 22, 2012, in PLoS ONE
, was based on a review of 147,789 reports submitted to the agency’s Adverse Event Reporting System (AERS) between July 2005 and March 2011.
Muscle-related adverse effects, or myopathies, were not identified as a significant problem during prerelease testing of statins; they became apparent only after the drugs won FDA approval. The adverse effects range from myalgia to life-threatening muscle breakdown called rhabdomyolysis. By basing their review on the AERS, the researchers hoped to look at a large, heterogeneous, “real-world” patient population.
The statins included in the review were atorvastatin (Lipitor), simvastatin (Zocor), lovastatin (Mevacor), pravastatin (Pravachol), rosuvastatin (Crestor), and fluvastatin (Lescol). The results showed that the relative risk rates were consistently higher for rosuvastatin than for the other statins. Compared with rosuvastatin, the risk of muscle-related adverse effects was 74% as high for fluvastatin, 55% as high for atorvastatin, 26% as high for simvastatin, 17% as high for pravastatin, and 7.5% as high for lovastatin.
With the exception of fluvastatin, which is the least potent statin, the relative risk of muscle-related adverse events was in line with the statins’ respective strength as measured by per milligram LDL-reducing ability. A possible explanation for the high rate of muscle-related adverse effects associated with fluvastatin is that it is reserved by providers for patients who have failed to tolerate other statins. (Fluvastatin was the least commonly prescribed statin among those included in the review.)
The researchers note that a shortcoming of postmarketing surveillance is that it is not randomized. In addition, data from the AERS is only as good as the reports submitted to the FDA—and the likelihood that an adverse event will be reported can be influenced by external factors such as publicity and marketing. In particular, there may be a greater tendency to report events associated with newer drugs, and rosuvastatin is the newest of the statins covered by the study.
Nonetheless, the researchers argue that based on their findings and the fact that mortality outcomes have not generally been found to be better with higher-potency statin use (except in acute coronary syndrome), it may be advisable to use lower-potency statins, particularly when a patient has a history of statin-related myopathy.